What is Aspirin Overdose?
- Aspirin is a common pain-reliever drug that is used to treat fever, inflammation, and mild-to-moderate pain. The active ingredient in aspirin is called acetylsalicylic acid (ASA)
- Some brand names that include Aspirin are Alka Seltzer, Excedrin, Bayer, Anacin, Bufferin, Ecotrin, Fiorinal, and Percodan among others
- The excessive buildup of acetylsalicylic acid in the body is called an Aspirin Overdose. The condition may be acute or chronic. Both acute and chronic cases may be caused by the accidental or intentional intake of the drug in dosage higher than prescribed values. The condition is a medical emergency
- The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)
What are the Causes of Aspirin Overdose?
- Aspirin is present in both over-the-counter and prescription pain and fever relievers
- This intake could be accidental, or in some cases intentional, to bring self-harm
- The toxic body levels of aspirin are classified as mild, moderate, and severe (deadly) based on milligrams of aspirin per kilogram of body weight
- Mild - below 300mg/kg
- Moderate - 300-500mg/kg
- Severe/deadly - over 500mg/kg
- Individuals with liver or kidney conditions have a higher risk of Aspirin Overdose
Acute Aspirin Overdose:
- It occurs when one takes large quantities of aspirin in a single dose, either accidentally or intentionally
- This can occur when a patient takes multiple medications containing aspirin accidentally
Chronic Aspirin Overdose:
- It occurs when acetylsalicylic acid builds up in the body over the course of multiple days in patients, who take the prescribed dosage regularly
- This can occur due to reduced elimination rate from the body caused by kidney disease or dehydration
- The condition is typically seen in elderly adults
Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).
What are the Signs and Symptoms of Aspirin Overdose?
The signs and symptoms of Aspirin Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body may be affected.
The common signs and symptoms of Acute Aspirin Overdose include:
- Nausea and vomiting
- Throat pain with burning sensation
- Unsettled stomach
- Stomach ache
The signs and symptoms of Chronic Aspirin Overdose include (developing over many days to weeks):
- Mild fever
- Disorientation, confusion
- Increased heart-beat
- Uncontrolled increase in breathing rate
- In some, the breathing may be slow and labored
The signs and symptoms of a severe Aspirin Overdose may include:
- Reduced hearing capacity; ringing in the ears
- Double vision
- Feeling drowsy
- Dizziness, confusion
- Convulsions (mostly observed in children)
How is First Aid administered for Aspirin Overdose?
First Aid tips for Aspirin Overdose:
- If the individual who overdosed is unconscious or has life-threatening symptoms, call 911 (or your local emergency number) immediately
- Call Poison Control Center at 1-800-222-1222 (or your local poison control center) immediately and follow the recommended steps
- Determine the amount and type of medication taken, time of consumption, patient’s age, weight and general health status
- Confirm that the airways are protected; also, ensure breathing and the presence of pulse
- Take the individual to the emergency room (ER), as early as possible
- Always try to take the medication strip/bottle/container to the ER
The emergency medical health professional might take the following steps towards treating the condition:
- Conduct blood and urine tests, obtain an electrocardiogram (ECG), and undertake imaging scans, as needed
- Rule out other conditions that present similar signs and symptoms of an Aspirin Overdose
- Gastric lavage for elimination of drug from the stomach (irrigation using special solutions)
- Administer activated charcoal to avoid absorption of the drug in the body
- Administer sodium bicarbonate or potassium salt, which is an antidote
- Administer laxatives to enhance elimination from body
- Perform hemodialysis to remove drug from bloodstream, in case of a severe overdose
- Administer fluids to relieve dehydration
- Medically manage other symptoms
- Provide breathing support (intubation or ventilator), as necessary
Who should administer First Aid for Aspirin Overdose?
First aid for Aspirin Overdose is administered by healthcare professionals.
- The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
- They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions
What is the Prognosis of Aspirin Overdose?
- The prognosis is dependent on the dosage of aspirin taken, the time between overdose and treatment, severity of symptoms, and general health of individual who overdosed
- Aspirin Overdose can be life-threatening, if more than 200mg/kg of body weight is consumed (at 500mg/kg or more, the ingestion is mostly fatal). In children, much lower levels may cause an overdose
- The key prognostic factors are the level of toxin (aspirin) in the body and provision of timely medical attention to counter effects of the overdosed drug. In case of treatment delays and large overdose situations, the outcomes are much worse. Even with treatment, about 1 in 6 individuals may have permanent overdose effects
- In case of severe symptoms affecting the heart, seizures, and respiratory distress, it may considerably worsen the outcome. Children and elderly adults are highly vulnerable, and deaths have been reported
In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal when appropriate treatment is given.
How can Aspirin Overdose be Prevented?
Aspirin Overdose can be prevented by:
- Always taking the right dose of medication at recommended times
- DO NOT continue to take medications beyond the prescribed dose duration before checking with and obtaining permission of the consulting physician
- Individuals with increased heart attack and stroke risk who have been prescribed aspirin prophylactically, should meticulously follow the instructions of the healthcare provider
- Exercising caution while taking multiple drugs with acetylsalicylic acid
- Avoiding drugs that might interact with aspirin
- Avoiding alcohol while taking any medication
- Talking to your healthcare provider if recommended dose of aspirin does not provide adequate relief
- Refraining from self-medication
- DO NOT recommend or share medications you are taking with others who may have similar or near similar health conditions
- Staying well-hydrated
- Children below 12 years of age should NOT be given aspirin
- Keeping medications out of reach of children in child-proof containers
- For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
- Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior
It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.
What are certain Crucial Steps to be followed?
- Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
- Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
- It would be helpful if the following information is readily available:
- Type, dosage and time of administration of medication
- Age and weight of the individual
- And, the overall health status of the individual